Follow
Share

My wife has late-stage Alzheimer’s. It started as posterior cortical atrophy (PCA) but has progressed rapidly. Her vision is very poor. I have a live-in caregiver, but I am investigating memory care facilities since it has become increasingly difficult for even the two of us to care for my wife. Just in the past few days, she has developed diarrhea - to the point that it has lasted more than a few days and doesn't subside no matter what I try. Recently, the neurologist put her on Zoloft; we are now on the max dosage prescribed by the doctor. I can't tell if the diarrhea is part of the disease, caused by the Zoloft, or something else. From anyone that has experienced this before; what are your suggestions? Either on the cause or anything I can do to help with the issue. Finally, her interest in eating has significantly decreased in the past week. Thanks

My mom had lifetime D problems. Early in my care for her I mentioned it to her doc. He suggested adding a probiotic to her daily vitamin and med regime. Low and behold! I couldn't believe it! Fixing the D problem was not without a new issue. Because she had had these problems as long as I can remember, I don't think she knew to push for a BM. She had always had a faucet that couldn't be turned off.

So, the probiotic solved the D problem we occasionally had to go to the ER to get her flushed out. Maybe I should have done the probiotic on alternate days.

The probiotic we used was Walgreens Super Probiotic.
Helpful Answer (0)
Reply to gladimhere
Report

As Junbug stated below for a patient, it was also Donepezil that did this to my mom. It was doing nothing for her cognition, so her doctor took her off it and within a short period of time, the diarrhea stopped.
Helpful Answer (0)
Reply to tothebeach23
Report

At this point, I think you need to do what will stop the diarrhea immediately and then work on the causes. She could very quickly become dehydrated if she's not already. While many people take Immodium for diarrhea, it doesn't help me at all; I also have IBS (with constipation), Try asking her doctor for a short-term prescription for Lomotil, which is a weak narcotic: diphenoxylate, with atropine. It does NOT give any high and it's not a pain reliever. It's taken after each bowel movement with a max you can take in 24 hr. The pills are tiny and easy to swallow, and it's very inexpensive. It usually starts working within a few hours, even with very severe diarrhea.

You don't want to do this for very long, because you can mask the cause of the problem, but for right this minute, as I've said, the critical thing is stopping the diarrhea!
Helpful Answer (0)
Reply to caroli1
Report

Talk to her primary care giver about the diarrhea. You will probably need to send in a stool sample for analysis. Her doctor may refer her to a GI specialist. Common causes of diarrhea are medications (look all her medications up online for side effects), dairy/food intolerances, C. Difficile (usually after a course of antibiotics), or infections/irritations of the GI tract. In the meantime, try giving her a lot of Gatorade, clear liquids, and cutting back on anything that might be "spicy".
Helpful Answer (0)
Reply to Taarna
Report

Gcg01: Zoloft can cause diarrhea.
Helpful Answer (1)
Reply to Llamalover47
Report

For my patient it was Donepezel that caused diaherrha
Helpful Answer (1)
Reply to Junbug
Report

Gastroenterologist.
Helpful Answer (3)
Reply to ConnieCaretaker
Report
JoAnn29 Nov 30, 2022
The problem with that is she is in the late stages of ALZ. Last thing I would want to do is try to take her to a new doctor. She probably can no longer tell a doctor "where does it hurt". In the last stages, it becomes maintenance care.
(1)
Report
Gcg,

I meant to comment on your post when I saw it initially, msging now in case you'll see it.

My Mom, 88, is in a MC unit, has chronic irritable bowel disease and constant loose stools. If you haven't yet found a remedy to help your wife, maybe this will help. Mom is also on Zoloft, 175 mgs daily and has has IBS for decades.

Do your research online to see if Zoloft is the cause; drugs can have rare side effects and her Drs may deny any issue. It's down to you to investigate.

As a retired RN, I initiated for Mom what we did for patients with loose stools: giving a bulking agent like psyllium husk or even Metamucil. Must be taken with lots of fluids to prevent constipation.

And (not part of medical care) start her on high grade probiotics to restore and rebalance her gut flora. Use any brand for now and order some Mega Spore Probiotics (amazon, etc). These are spore based and superior in all ways to any other brand I've found. (I recovered from Lyme with over 2 yrs of antibiotics and used this brand to repair my gut microbiome.) The Megaspore have to be started slow because they cause die-off of of harmful gut bacteria; give at 1 cap 3xs weekly for starts per the package directions.

I wish you well and hope that you don't encounter too much of a wait period once you decide that you can no longer handle these increasing needs and decide to place your wife in a SNF where she'll receive the care she needs by people not having to provide these cares on a 24/7 basis.
Helpful Answer (3)
Reply to Luta65
Report

My thanks to all of you for your quick and thoughtful answers. I'll work with the doctor to taper her off (although I have not seen ANY improvements in my wife's condition while on the drug). I am giving her plenty of fluids but will add even more. Hospice was here about a month ago. The nurse that did the assessment was recommending hospice but the doctor that makes the decision said "not yet". They suggested that I call them again in January.
Helpful Answer (1)
Reply to Gcg001
Report
MJ1929 Nov 30, 2022
Call them now. Your opinion should count for more than that of a doctor who sees her occasionally.

Hospice is a godsend, and shouldn't withheld.
(2)
Report
Looks like Zoloft is your problem. The other problem, you can't let this go on. She is losing water and needs it replaced. She will dehydrate. So plenty of liquids. Maybe ensure for nutrients.
Helpful Answer (1)
Reply to JoAnn29
Report

I know you may think this sounds crazy but my grandma use to mix water and flour together and drink it in it stoped her diarrhea one tablespoon and half cup of water
Helpful Answer (2)
Reply to Annisola
Report
PammyMom Nov 30, 2022
Do not use flour. She has IBS. Gluten intolerance is a huge part of IBS reactions
(0)
Report
See 1 more reply
In Mom’s case, before she was diagnosed with dementia, the primary doc started Zoloft (sertraline) for depression and anxiety. Worked great, but she developed explosive watery diarrhea, which after a colonoscopy with biopsy was diagnosed as lymphocytic colitis. They stopped the medication and started budesonide, which resolved the problem relatively quickly. The GI doc said it wasn’t uncommon. A colonoscopy at this stage of course woukd be brutal for both of you.

Also our first primary didn’t taper her off the Zoloft. Yikes, 100% do not recommend stopping cold turkey. You’ve already put up with issue for this long, please do a reasonable taper, don’t add withdrawal symptoms as well!

When we started her on Cymbalta (duloxetine) later we started at less than the pediatric dose and worked up incredibly slowly. Any GI issues so far have been manageable.

Hope you get some relief soon!
Helpful Answer (2)
Reply to HappyRobin
Report

My knee jerk response to your post is to have her checked for C Difficile, always a possibility if she has recently needed antibiotics or has outside caregivers who could have carried the infection to her.
Helpful Answer (6)
Reply to cwillie
Report
Luta65 Nov 30, 2022
cwillie,
Good catch! Esp if the stools are explosive and have that recognizable horrid odor of C Diff. A very dangerous condition if left untreated and easily diagnosed with a stool spec brought to the lab.
(2)
Report
A quick google search says GI issues are common with zoloft so could certainly be.
I would contact the doctor ASAP to back the dose down to where she was tolerating it without issue.

If you haven't done so, I wonder if a consult with hospice in order? Late stage dementia and little interest in eating could be signs that it's time to consider it.

Have you tried the BRAT diet? https://www.oregonclinic.com/diets-BRAT

Good luck
Helpful Answer (6)
Reply to againx100
Report

Ask a Question
Subscribe to
Our Newsletter